Hail, Foard
- When
- April 23, 5:20 PM CST
- Where
- Foard County, 2.07 mi S of Crowell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.950, -99.720
Scattered thunderstorms developed along the dryline over the Texas Panhandle. These storms moved eastward through the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed along the dryline over the Texas Panhandle. These storms moved eastward through the late afternoon and evening. Some of the storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:09 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 309 PM CDT WED APR 23 2014 .DISCUSSION... BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY. DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70 MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS (SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH) BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED. NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID 60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH SOLUTIONS ARE SLOWER. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 78 52 84 / 60 10 0 0 HOBART OK 59 80 50 86 / 60 0 0 10 WICHITA FALLS TX 64 82 54 86 / 50 10 0 0 GAGE OK 55 76 49 86 / 40 0 0 10 PONCA CITY OK 62 78 50 85 / 60 20 0 0 DURANT OK 65 80 54 83 / 40 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1140 AM CDT WED APR 23 2014 OKZ004>048-050>052-TXZ083>090-241645- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1140 AM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA... AND ALL OF WESTERN NORTH TEXAS. LOCATION... THE MOST LIKELY AREA FOR SEVERE STORMS IS WEST OF A LINE FROM SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 1 AM. IMPACTS... THE PRIMARY HAZARDS WILL BE DAMAGING HAIL TO THE SIZE OF GOLF BALLS OR LARGER AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH. DISCUSSION... A FEW SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A MID- LEVEL DISTURBANCE WILL AFFECT PARTS OF WESTERN OKLAHOMA THIS AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. MEANWHILE... AN UPPER LEVEL TROUGH WILL APPROACH AND MOVE ACROSS THE REGION TODAY AND TONIGHT. A DRYLINE IS THEN EXPECTED TO DEVELOP IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES LATER THIS AFTERNOON. THUNDERSTORMS WILL LIKELY INITIATE NEAR THE DRYLINE AND MOVE EAST INTO WESTERN PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS INITIALLY COULD BE DISCRETE AS THEY APPROACH THE AREA BUT ARE EXPECTED TO CONGEAL INTO A SQUALL LINE WHICH WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE DUE TO MODERATE INSTABILITY AND STRONG WIND SHEAR. LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER AND WIND GUSTS TO 65 MPH WILL BE THE MAIN CONCERN WITH THE INITIAL DISCRETE STORMS. THE MAIN CONCERNS WILL THEN SHIFT TO DAMAGING STRAIGHT LINE WINDS OF UP TO 80 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WITH THE SQUALL LINE LATER THIS EVENING AND OVERNIGHT. THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY MORNING BUT THE SEVERE POTENTIAL WILL DIMINISH AFTER 1 AM. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM 4 PM TO 1 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED APR 23 2014
TXZ084-087-232300-
FOARD TX-KNOX TX-
525 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOARD AND NORTHWESTERN
KNOX COUNTIES UNTIL 600 PM CDT...
AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
CROWELL...MOVING NORTHEAST AT 50 MPH. ANOTHER STRONG STORM WAS
LOCATED 5 MILES WEST SOUTHWEST OF CROWELL.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3409 9976 3407 9958 3405 9950 3376 9995
3376 9996 3379 10000 3384 10000 3384 10005
3392 10005
TIME...MOT...LOC 2221Z 226DEG 41KT 3388 9997
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 S ERICK 35.11N 99.87W
04/23/2014 E1.00 INCH BECKHAM OK TRAINED SPOTTER
&&
RBARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED APR 23 2014
OKZ005-011-232330-
WOODS OK-MAJOR OK-
539 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND WESTERN
MAJOR COUNTIES UNTIL 630 PM CDT...
AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHESTER...
MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LAT...LON 3667 9874 3648 9853 3647 9853 3646 9851
3639 9843 3616 9885 3616 9895 3636 9896
TIME...MOT...LOC 2238Z 216DEG 28KT 3624 9893SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 543 PM CDT WED APR 23 2014 TXZ084-087-088-232315- BAYLOR TX-FOARD TX-KNOX TX- 543 PM CDT WED APR 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR... SOUTHEASTERN FOARD AND NORTHEASTERN KNOX COUNTIES UNTIL 615 PM CDT... AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILLILAND... MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3356 9963 3369 9978 3383 9956 3383 9926 TIME...MOT...LOC 2240Z 223DEG 35KT 3369 9965
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 NNE MADGE 34.99N 99.90W
04/23/2014 E1.75 INCH HARMON OK TRAINED SPOTTER
&&
RBARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED APR 23 2014
OKZ033-036-TXZ083-240000-
HARMON OK-JACKSON OK-HARDEMAN TX-
615 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...
AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
KIRKLAND...MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3467 9995 3475 9970 3471 9968 3448 9962
3445 9999 3465 10000
TIME...MOT...LOC 2314Z 256DEG 26KT 3455 10003The Altus AFB radar (KFDR), 82 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
11 hail. Local standard time, as filed.
Quarter sized hail covered the ground.
Hail size ranged from quarter to half dollar size with smaller hail covering the ground.
The hail was reported at farm road 171 and Freeburg Church road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510263, 510264, 510265, 510266, 510267, 510268, 510269, 510270, 510271, 510272, 510273.